A lot of people have their favorite pain killers. But if you like being able to breathe well, you might want to take a quick look in your medicine cabinet and see if any of your favorite pain killers happens to be acetaminophen.
According to a growing body of evidence featured in a recent article in the NY Times, acetaminophen may greatly increase the risk of getting asthma.
For instance, a study published in The Lancet in 2008 examined information collected on more than 205,000 children from 31 countries as part of the International Study of Asthma and Allergies in Childhood, known as the Isaac study. The 2008 analysis found that children who had taken acetaminophen for a fever during the first year of life had a 50 percent greater risk of developing asthma symptoms, compared with children who had not taken the drug. The risk rose with increasing use — children who had taken acetaminophen at least once a month had a threefold increase in the risk of asthma symptoms.
A study published by British researchers in 2000 using data from the Isaac study found that the prevalence of asthma increased in lock step with sales of acetaminophen in the 36 countries examined. The more acetaminophen used in a country, the greater that country’s prevalence of asthma.
The causal link hasn’t yet been firmly established, according to the article, but randomized trials are under way to see just how safe acetaminophen really is.
Says one doctor quoted in the article when talking about how to use acetaminophen responsibly: “We should be reserving paracetamol for very high fevers or for major pain relief,” he said.
If you or someone you know is using acetaminophen for “major pain relief” to handle a chronic pain issue, you may want to weigh the benefits of short term relief against the possibility of long term breathing issues.